3. You could lose a bit of hair
A condition known as telogen effluvium can result from going off your birth control pills. It is a temporary condition that causes shedding of the hair. It is worthwhile to note that some women experience hair shedding when they start taking the pill as well. Telogen effluvium is triggered by a shock to the metabolic or hormonal system. Going on the pill or going off it can cause a shock to the hormone levels in the body. It causes the hair to enter the telogen phase early. This is the resting phase of the hair follicle.
While telogen effluvium is a form of alopecia, you will not lose all your hair. You will see a greater than-usual shedding of hair especially when you wash it. Your overall hair volume will thin out, but you won’t develop bald patches. It is meant to be temporary. If you see the condition persisting for a few months, it may be time to seek help. It could mean that your body’s hormone levels are not returning to normal.
There are several ways to minimize the effects of telogen effluvium. Taking a good hair supplement for a few months can help. Do so on the advice of a doctor. During the recovery stages, limit the use of heat or chemicals on your hair. Even shampoos and conditioners contain a lot of chemicals. So, look for products that are natural or more organic.
Avoid dyeing your hair as well. Getting enough sleep restores the levels of the hormones cortisol, leptin, and ghrelin in your body. Avoid stress as it aggravates the condition. A good exercise, diet and sleep program will help in this regard.